Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Louisville, KY

March 27, 20175 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 27, 2017, 4:29 PM CDT for 5 counties in Kentucky. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 4:29 PM CDT (21:29 UTC)
Expired
Mar 27, 2017, 5:15 PM CDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, KY, Barren County, KY, Edmonson County, KY, Hart County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 98 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:40 PM CDTTSTM WND GST 522 Ese Hays, KYMEASURED AT THE MROK BARREN COUNTY MESONET SITE WEST OF GLASGOW.
Mar 27, 4:48 PM CDTTSTM WND DMG1 Nnw Glasgow, KYPOWER LINES DOWN ON HAPPY VALLEY ROAD IN FRONT OF TAYLOR AUTO SALES.
Mar 27, 4:48 PM CDTTSTM WND DMG2 Nnw Glasgow, KYPOWER LINES DOWN ON HAPPY VALLEY ROAD IN FRONT OF TAYLOR AUTO SALES.
Mar 27, 4:48 PM CDTTSTM WND DMG2 Nw Horse Cave, KYSEMI ON INTERSTATE 65 NEAR HORSE CAVE KY IS ON ITS SIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 2:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS53 KLMK 272129
SVRLMK
KYC003-009-061-099-171-272215-
/O.NEW.KLMK.SV.W.0057.170327T2129Z-170327T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
429 PM CDT MON MAR 27 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Western Monroe County in south central Kentucky...
  South central Hart County in central Kentucky...
  Allen County in south central Kentucky...
  Barren County in south central Kentucky...
  Southeastern Edmonson County in south central Kentucky...

* Until 515 PM CDT

* At 428 PM CDT, severe thunderstorms were located along a line
  extending from near Plum Springs to 9 miles southeast of Mount
  Victor to 9 miles northwest of Westmoreland, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Glasgow, Scottsville, Horse Cave, Cave City, Park City, Fountain
  Run, Chalybeate, Red Cross, Coral Hill and Lecta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 8628 3706 8611 3707 8617 3710 8622
      3710 8624 3713 8631 3725 8577 3715 8576
      3714 8578 3711 8577 3711 8576 3701 8575
      3663 8590
TIME...MOT...LOC 2128Z 250DEG 36KT 3705 8631 3691 8624 3668 8634 

HAIL...1.00IN
WIND...60MPH
 
$$

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:21 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 27, 4:21 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
521 PM EDT Mon Mar 27 2017

.Forecast Update...
Issued at 520 PM EDT Mon Mar 27 2017

Latest RAP mesoanalysis has not been handling the amount of
available CAPE well, as we've had several hail reports, mostly
quarter sized or less, though cannot rule out some larger hail in
the pre-frontal airmass from FTK east to KLEX over the next few
hours.

The other area of concern is with the more linear feature moving
near the I-65 corridor in Central KY this hour.  This area has the
most potential instability to work with, as temperatures are well
into the 70s along our border with TN. Seeing some bowing segments
within this line and have issue warnings accordingly. HPX radar was
showing winds closer to 70 mph with this line, but have not had any
reports near that level just yet.

&&

.Short Term...(This evening through Tuesday night)
Issued at 330 PM EDT Mon Mar 27 2017

...Severe Storms Possible Late This Afternoon and Evening...

Strong to severe storms are likely this afternoon with much of the
area under a Severe Thunderstorm Watch through this evening.  These
storms are courtesy of a low pressure system moving northeast
through southern IN/northern KY.  1000-2000 j/kg of CAPE has
developed south of the warm front which was over southern IN as of
315pm EDT. 30-40 kts deep layer shear is supportive of both discrete
cells which we're seeing on radar in our region currently and will
be supportive of the line of storms over western KY which is progged
to move east through the region between 5pm-midnight tonight.

========================
Storm Threats & Timing
========================

Cellular convection will pose a large hail/damaging wind/isld
tornado threat between now and 8pm EDT.

Expect mainly a damaging wind threat with the line of storms but
small hail and a brief spin-up will be possible as well between 5pm
and midnight EDT.

=========================

Convection should decrease after midnight with elevated showers and
perhaps an isld t-storm during the early morning hours in the wake
of the evening complex.  Overnight lows will range through the 50s.

For Tuesday, expect some lingering rain showers mainly east of I-65
before the area becomes totally dry late in the day.  High
temperatures will be in the 60s.  Lows Tues night will range through
the upper 40s/lower 50s.

.Long Term...(Wednesday through Monday)
Issued at 345 PM EDT Sun Mar 26 2017

Expect dry weather on Wednesday before the pattern turns active
again for the latter portion of the week.  A strong low pressure
system will bring the chance for showers/storms to the region
beginning on Thu/Fri.  Depending on exact evolution and timing, some
of these storms could be on the strong side.  Thu looks to the be
the warmest day in the long term period with highs in the mid to
upper 70s across much of the area.

For the weekend, expect dry weather and slightly cooler temps with
highs dropping back into the 60s.  Another low pressure system looks
to approach the area again by the beginning of the work week next
week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 131 PM EDT Mon Mar 27 2017

Main threat for this afternoon and early evening is the threat of
thunderstorms, some of which could be strong to severe. A warm and
moist airmass is moving into the region ahead of a surface low
moving into the mid Mississippi River Valley. Showers and storms are
already ongoing across SE Missouri/W Tennessee/N Mississippi and
will quickly move into our area this afternoon.

BWG will see the first round of storms as early as 2 PM CDT, with
the best threat lasting until 8 PM CDT. Lightning, brief heavy rain,
gusty winds, and hail are the main threats. Expect reduced
visibilities and ceilings at times.

SDF/LEX timing for the biggest threat should occur between 5 PM and
10 PM EDT. Lightning, brief heavy rain, and gusty winds are the main
threats. Expect reduced visibilities and ceilings at times.

Main storm threat diminishes around the latter part of the timing
windows mentioned above, however may be followed by shower activity
into the overnight. A return to dry conditions should return shortly
after midnight as a weak cold front swings through and winds veer
to the SW and W. Concerned about some low ceilings as we move toward
dawn on Tuesday and will advertise fuel-alternate prevailing. Can't
rule out IFR toward dawn but will hold off mention until confidence
is higher.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...BJS
Hazardous weather outlook, Mar 27, 2:55 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
355 PM EDT Mon Mar 27 2017

INZ084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081-082-
282000-
Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of English, Tell City, Corydon, New Albany,
Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
355 PM EDT Mon Mar 27 2017 /255 PM CDT Mon Mar 27 2017/

...SEVERE THUNDERSTORM WATCH 91 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms are possible late this afternoon and evening.
The most likely hazard is damaging winds, but there is some potential
for large hail and brief spin-up tornadoes, especially in central
Kentucky along and west of Interstate 65.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and wind damage
today and tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-282000-
Orange-Washington-Scott-Jefferson-Dubois-
Including the cities of Paoli, Salem, Scottsburg, Madison,
and Jasper
355 PM EDT Mon Mar 27 2017

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this afternoon and evening.
The most likely hazard is damaging winds, but there is some
potential for large hail as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and wind damage
today and tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Local storm report, Mar 27, 4:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             3 SSE RADCLIFF          37.78N 85.91W
03/27/2017  E1.00 INCH       HARDIN             KY   BROADCAST MEDIA

            .

&&

KDW
Special weather statement, Mar 27, 4:07 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
507 PM EDT MON MAR 27 2017

INZ090-KYZ025-028-029-272130-
Harrison-Bullitt-Meade-Hardin-
507 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...
SOUTHEASTERN MEADE...NORTH CENTRAL HARDIN AND WEST CENTRAL BULLITT
COUNTIES...

At 507 PM EDT, a strong thunderstorm was located near Brandenburg,
moving northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Muldraugh, West Point, Elizabeth, Ekron, Laconia, Cupio, Rosewood,
Evans Landing, New Boston and Rock Haven.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3815 8595 3809 8591 3807 8592 3803 8592
      3800 8595 3800 8593 3801 8591 3803 8590
      3804 8588 3799 8584 3783 8608 3793 8621
TIME...MOT...LOC 2107Z 228DEG 27KT 3793 8608

SCHOETTMER
Special weather statement, Mar 27, 4:17 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
517 PM EDT MON MAR 27 2017

KYZ029-045-272145-
Bullitt-Nelson-
517 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NELSON AND CENTRAL
BULLITT COUNTIES...

At 517 PM EDT, a strong thunderstorm was located 7 miles south of
Shepherdsville, moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Shepherdsville, Mount Washington, Lebanon Junction, Ridgetop,
Highgrove, Solitude, Bardstown Junction, Hobbs, Smithville and
Scuffletown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3807 8558 3807 8555 3802 8551 3801 8551
      3799 8549 3794 8545 3784 8573 3789 8577
      3808 8561
TIME...MOT...LOC 2117Z 228DEG 25KT 3788 8570

SCHOETTMER
Local storm report, Mar 27, 4:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 ESE BOWLING GREEN     36.97N 86.42W
03/27/2017  M49 MPH          WARREN             KY   ASOS

            MEASURED AT BWG AIRPORT.

&&

RJS
Local storm report, Mar 27, 4:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 ESE BOWLING GREEN     36.97N 86.42W
03/27/2017  E0.88 INCH       WARREN             KY   PUBLIC

            .

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Mar 27, 4:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
528 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 NE MILLWOOD           37.47N 86.48W
03/27/2017  E0.50 INCH       GRAYSON            KY   PUBLIC

            .

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:49 PM CDTSpecial Weather StatementLMKOhio26 min
Mar 27, 2:11 PM CDTSevere Thunderstorm WarningLMKOhio34 min
Mar 27, 2:33 PM CDTSpecial Weather StatementLMKOhio27 min
Mar 27, 2:39 PM CDTSpecial Weather StatementLMKGreen36 min
Mar 27, 2:42 PM CDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe14 min
Mar 27, 2:45 PM CDTSpecial Weather StatementLMKBreckinridge30 min
Mar 27, 2:49 PM CDTSpecial Weather StatementLMKBreckinridge26 min
Mar 27, 3:08 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin37 min
Mar 27, 3:13 PM CDTSpecial Weather StatementLMKBreckinridge32 min
Mar 27, 3:25 PM CDTSpecial Weather StatementLMKCasey20 min
Mar 27, 3:26 PM CDTSpecial Weather StatementLMKButler, Edmonson, Grayson, Logan, Ohio, Simpson and 1 more49 min
Mar 27, 3:32 PM CDTSevere Thunderstorm WarningLMKOhio28 min
Mar 27, 3:36 PM CDTSpecial Weather StatementLMKGarrard24 min
Mar 27, 3:39 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson36 min
Mar 27, 3:43 PM CDTSevere Thunderstorm WarningLMKBoyle, Garrard, Lincoln47 min
Mar 27, 3:45 PM CDTFlash Flood WarningLMKOhio3 hr
Mar 27, 3:54 PM CDTSevere Thunderstorm WarningLMKAllen, Edmonson, Logan, Simpson, Warren51 min
Mar 27, 3:58 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Hardin, Ohio47 min
Mar 27, 4:00 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson, Shelby, Spencer30 min
Mar 27, 4:01 PM CDTSevere Thunderstorm WarningLMKCasey, Garrard, Lincoln44 min
Mar 27, 4:07 PM CDTSpecial Weather StatementLMKMeade23 min
Mar 27, 4:14 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison46 min
Mar 27, 4:17 PM CDTSpecial Weather StatementLMKBullitt28 min
Mar 27, 4:33 PM CDTAreal Flood AdvisoryLMKBullitt117 min
Mar 27, 4:36 PM CDTSpecial Weather StatementLMKHardin, Meade24 min
Mar 27, 4:39 PM CDTSevere Thunderstorm WarningLMKHardin36 min
Mar 27, 4:52 PM CDTSpecial Weather StatementLMKAnderson, Spencer38 min
Mar 27, 5:02 PM CDTSpecial Weather StatementLMKOldham28 min
Mar 27, 5:06 PM CDTSpecial Weather StatementLMKAdair, Green, Metcalfe39 min
Mar 27, 5:06 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer24 min
Mar 27, 5:11 PM CDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby34 min
Mar 27, 5:31 PM CDTSpecial Weather StatementLMKNelson, Spencer, Washington29 min
Mar 27, 5:32 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Green, Russell, Taylor28 min
Mar 27, 5:35 PM CDTSevere Thunderstorm WarningLMKFranklin, Scott, Woodford25 min
Mar 27, 5:38 PM CDTSevere Thunderstorm WarningLMKAnderson, Mercer, Nelson, Washington37 min
Mar 27, 5:53 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell37 min
Mar 27, 5:59 PM CDTTornado WarningLMKMercer, Washington16 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more44 min
Mar 27, 6:04 PM CDTSevere Thunderstorm WarningLMKAnderson, Fayette, Franklin, Jessamine, Mercer, Scott and 1 more26 min
Mar 27, 6:18 PM CDTSevere Thunderstorm WarningLMKBourbon, Harrison, Scott27 min
Mar 27, 6:30 PM CDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Harrison, Jessamine, Scott and 1 more45 min
Mar 27, 6:43 PM CDTSpecial Weather StatementLMKClark, Madison17 min
Mar 27, 6:46 PM CDTSevere Thunderstorm WarningLMKClark, Madison14 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.